Spotlight on Hyperpigmentation

Dark Spots have been the topic of the week in the studio, so here's a little info on the subject...


Over time many people will develop dark or brown spots on their skin, especially if they've spent much time outdoors or have experienced some sort of trauma to skin. The term for these spots is hyperpigmentation, which simply means an excess of pigment in the skin.


Often an early sign of aging, they sometimes first appear on the backs of hands or on the cheeks. These spots can be faded, but patience for the process is required because repeated treatments will be necessary. Hyperpigmentation arises when melanin in the epidermis responds to stimuli by increasing production in the outer skin and becoming visible at the skin's surface. Regularly scheduled professional treatments, combined with a proper home care regimen, can calm the production of melanin and lighten the skin. Proper use of sunscreen is vital to maintaining lightening benefits


Hyperpigmentation comes in many forms:

  • Freckles/lentigines: These are the result of an inherited tendency; exposure to the sun will darken their color.

  • Solar lentigines. These darkened spots on the skin that some call age spots indicate overexposure to the sun that has resulted in ultraviolet light damage.

  • Melasma: Melasma is a response to hormone changes, such as those caused by birth control pills, pregnancy, and menopause, resulting in facial spots.

  • Post-inflammatory hyperpigmentation: This is the direct result of an injury to the skin.

Some common pigmentation causing injuries include: abrasions, cuts, and wounds; acne lesions and cysts, excoriations (picking pimples); aggressive chemical exfoliation (peels); aggressive extraction; ingrown hairs; insect bites; scratching; sunburn; and waxing.


Hyperpigmentation can be caused by certain prescription drugs, like antibiotics, antidepressants, barbiturates (depressants), and chemotherapy drugs. Some over-the-counter laxatives with phenolphthalein and nonsteroidal anti-inflammatory drugs (NSAIDs), like ibuprofen, can cause hyperpigmentation. Be sure to disclose your use of these drugs on consultation with your esthetician before beginning any treatment.


There is another type of hyperpigmentation that is more subtle, and appears as an overall darkening of the skin, rather than in patches and spots. This condition should always be checked by a dermatologist, as it may indicate disease or a systemic problem, like Addison's disease or scleroderma.


TREATMENT

As a member of Associated Skin Care Professionals (ASCP), your esthetician is prepared to help address questions you have about your skin and to work with you to determine the most useful care that meets your needs. The treatment of brown spots can be highly effective, but it takes a bit of time. Professional treatments for hyperpigmentation may include chemical exfoliation, microdermabrasion, or LED Phototherapy in combination with topical products. Or, topical treatments may be used alone.

Your esthetician can best determine what will bring you the greatest results. Again, following the directions for home care after professional treatments is very important to your success. Make the most of the time and money you've invested in your treatments by following up on your esthetician's instructions!

6 views0 comments

Recent Posts

See All